Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Green Bay, WI

April 14, 2003Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 14, 2003, 9:43 PM CDT for Vilas County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2003, 9:43 PM CDT (02:43 UTC)
Expired
Apr 14, 2003, 10:30 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Vilas County, WI

The radar

The Marquette radar (KMQT), 183 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2983 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS53 KGRB 150243
SVRGRB
WIC125-150330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
943 PM CDT MON APR 14 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST VILAS COUNTY IN WISCONSIN

* UNTIL 1030 PM CDT

* AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE STORM
  WAS LOCATED 11 MILES WEST OF WINCHESTER. THAT PLACES IT 22 MILES
  NORTHEAST OF PARK FALLS. IT WAS MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  WINCHESTER BY 955 PM CDT.
  PRESQUE ISLE BY 1010 PM CDT.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR HAIL AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4621 9026 4605 9014 4630 8935 4652 8951

$$

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:30 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Apr 14, 3:30 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT MON APR 14 2003

FOCUS CHALLENGES ARE MANY THIS FCST CYCLE AS WE TRANSITION FROM A HINT
OF SUMMER BACK TO EARLY SPRING. VCNTY OF FNTL BNDRY EARLY TO DICTATE
TEMPS ON TUE WITH PSBL CONVECTION AND THEN HAVE TO DEAL WITH MIXED PCPN
POTENTIAL LTR TUE NGT AND WED AS MUCH COOLER AIR INVADES THE RGN.

THE 19Z MSAS SFC ANALYSIS PLACED THE CDFNT FROM THE MN ARROWHEAD SW TO
DLH TO A LOW PRES SYSTEM OVR E-CNTRL SD. DEW PTS HAVE CLIMBED INTO THE
UPR 40S TO LWR 50S IN WI WITH MID 50S IN MN AHD OF THE FNT. VSBL SATL
IMAGERY APPEARED TO SHOW ACCAS DEVELOPING OVR THE MN ARROWHEAD WITH
CONVECTION PSBL ONCE THE CAP WEAKENS. RECORD MAX TEMPS REACHED PRETTY
MUCH THROUGHOUT THE FCST AREA.

THE FNT IS FCST TO SLOWLY SAG SWD TOWARD NRN WI OVRNGT. STILL APRS THAT
BULK OF PCPN TO BE POST-FNTL THUS POPS ONLY FOR THE NORTH SEEMS
REASONABLE TNGT. 50KT WNDS AT 925 AND 8H MBS WL CONT TO INCREASE THE
MSTR OVR THE RGN WITH DEW PTS REMAINING IN THE 50S. STEEP MID-LVL LAPSE
RATES PLUS SOME CAPE AND FNTL POSITION MAY LEAD TO CHC OF TSTMS IN THE
NORTH BUT ANY SVR APRS MINIMAL AS DEEP MSTR LACKING. VRY MILD TEMPS TNGT
WITH READINGS STAYING IN THE 50S.

LOCATION OF FNT TO BE THE BIG WEATHER QSTN ON TUE. 12Z MDL OUTPUT
SUGGESTS THAT FNT TO BE EASING TOWARD THE ISW-FOX VALLEY AREAS BY LATE
AFTERNOON. AGREE WITH PREV FCSTR THAT THE SRN 2/3 OF THE FCST AREA TO
SEE THE BEST CHC OF PCPN. FNTL BNDRY TO ACT AS A FOCUSING MECHANISM AND
WL INTERACT WITH AN UNSTABLE ATM AND ADDL SUPPORT ALOFT FROM RIGHT
ENTRANCE RGN OF JET TO PRODUCE SHWRS/TSTMS. TEMPS ALSO A PBLM WITH LRG
RANGE IN READINGS PSBL. FAR NRN WI TO STRUGGLE OUT OF THE 50S WHILE SRN
TIER OF COUNTIES PUSH INTO THE 70S. FNT FINALLY SAGS TO OUR SOUTH TUE
EVENING...HOWEVER THE PCPN DOES NOT END HERE. ATTN TURNS TO THE CNTRL
PLAINS WHERE A STORM IS GATHERING STRENGTH AND WL IMPACT OUR WEATHER
THRU THU. A LEAD SHRTWV WL COMBINE WITH A TIGHTENING BAROCLINIC ZN AND
CONTINUED UPR JET SUPPORT TO KEEP LIKELY POPS OVR THE ENTIRE FCST AREA.
AS 8H TEMPS DROP BLO ZERO OVR THE FAR NORTH LATE TUE NGT...EXPECT THE
PCPN TO TRANSITION FROM ALL RAIN TO A RAIN/FRZ RAIN MIX.

UPR LOW PRETTY MUCH CLOSES OFF ON WED WITH ENTIRE SYSTEM VERTICALLY
STACKED. PERSISTENT SOUTHERLY FLOW TO OVERRIDE FNTL BNDRY TO OUR SOUTH
AND KEEP PCPN GOING THRU WED. PCPN TYPE ACROSS THE NORTH STILL A
NIGHTMARE AS COOLER AIR CONTS TO FILTER INTO THAT PART OF WI. BUFKIT AND
FCST SNDNGS INDICATE A MIX OF FRZ RAIN/SLEET/SNOW RIGHT NOW OVR THE
NORTH AND WL HAVE TO WATCH THIS AREA CLOSELY TO SEE IF ANY HEADLINES
NEEDED. LTL IF ANY TEMP CHG ON WED WITH CLDS...PCPN AND CAA.

HEADED INTO THE EXTENDED...MDLS HAVE COME INTO SOMEWHAT OF AN AGREEMENT
WITH HANDLING OF BOTH UPR AND SFC FTRS ON THU. UPR TROF TO LIFT NE
ACROSS THE WRN GREAT LKS RGN WHILE THE SFC LOW TRACKS TO OUR SOUTH.
ANTICIPATE ANOTHER RAW AND WET DAY WITH TEMPS COOL ENUF IN THE NORTH FOR
A RAIN/SNOW MIX. AFTER A RESPITE FROM THE PCPN ON FRI...MDLS DIVERGE
WITH THEIR SOLNS WITH NXT MAJOR SYSTEM MOVG INLAND FROM THE WEST COAST
ON SAT. GFS/ECMWF DROP SYSTEM SE TOWARD THE FOUR CORNERS RGN WHILE
CANADIAN AND UKMET ARE MORE PROGRESSIVE AND HAVE SYSTEM PLACED MORE OVR
THE HI PLAINS. PREFER THE SLOWER SOLN FOR NOW AS MDLS HAVE TENDENCY TO
PUSH SYSTEMS EAST TOO QUICK. WL HOLD OFF ON ANY PCPN TIL SAT NGT AND
SUNDAY.

PREFER THE WARMER ETA GUID FIRST 24 HRS AND THEN WARMER GFS GUID LATTER
24 HRS.

.GRB...RED FLAG WARNING FOR NC/C/NE WI THROUGH 800 PM THIS EVENING.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 14, 11:00 AM CDT, 10 hours 43 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 AM CDT MON APR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN WISCONSIN LATE THIS
AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD PRODUCE SOME SMALL
HAIL...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

DANGEROUS FIRE WEATHER CONDITIONS WILL EXIST AWAY FROM THE LAKE THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM CDT EXCEPT FOR
DOOR...KEWAUNEE...AND MANITOWOC COUNTIES. AFTERNOON TEMPERATURES IN THE
UPPER 70S TO UPPER 80S...COMBINED WITH STRONG SOUTHERLY WINDS AND
RELATIVE HUMIDITY VALUES DROPPING TO NEAR 25 PERCENT WILL CREATE
EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS.

FOR BOATERS...A SMALL CRAFT ADVISORY IS IN EFFECT WITHIN 5 NAUTICAL
MILES FROM SHORE. STRONG SOUTHERLY WINDS OF 15 TO 30 KTS WILL CREATE
DANGEROUS BOATING CONDITIONS WITH WAVES GREATER THAN 4 FEET. BEYOND 5
NAUTICAL MILES FROM SHORE...A GALE WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA
TUESDAY INTO TUESDAY EVENING. ISOLATED STRONG THUNDERSTORMS WITH HAIL
ARE POSSIBLE.

A LOW PRESSURE SYSTEM WILL MOVE SOUTH OF THE FORECAST AREA ON WEDNESDAY
AND THURSDAY...PRODUCING PRECIPITATION ACROSS MUCH OF THE FORECAST AREA.
THIS LOW MAY DRAW ENOUGH COLD AIR INTO THE REGION TO PRODUCE SOME
SNOW...ESPECIALLY ACROSS NORTHERN WISCONSIN LATER WEDNESDAY INTO
WEDNESDAY NIGHT. THERE IS A CHANCE OF ACCUMULATING SNOW IN NORTHERN
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. REPORT ANY FIRES
TO YOUR LOCAL LAW ENFORCEMENT AGENCY...AS ANY FIRE THAT DEVELOPS THIS
AFTERNOON WILL SPREAD QUICKLY.

ECKBERG/KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 10:23 PM CDTSevere Thunderstorm WarningGRBVilas67 min
Apr 15, 2:31 PM CDTSevere Thunderstorm WarningGRBShawano59 min
Apr 15, 2:46 PM CDTSevere Thunderstorm WarningGRBOconto59 min
Apr 15, 2:47 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee43 min
Apr 15, 3:03 PM CDTSpecial Marine WarningGRB72 min
Apr 15, 3:03 PM CDTSpecial Marine WarningGRB72 min
Apr 15, 3:48 PM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee27 min
Apr 15, 4:44 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie, Shawano61 min
Apr 15, 4:46 PM CDTSpecial Marine WarningGRB59 min
Apr 15, 4:56 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca34 min
Apr 15, 5:13 PM CDTSevere Thunderstorm WarningGRBKewaunee62 min
Apr 15, 5:30 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Waupaca60 min
Apr 15, 5:35 PM CDTSpecial Marine WarningGRB85 min
Apr 15, 5:35 PM CDTSpecial Marine WarningGRB85 min
Apr 15, 5:35 PM CDTSpecial Marine WarningGRB85 min
Apr 15, 5:46 PM CDTSevere Thunderstorm WarningGRBOutagamie, Portage, Waupaca44 min
Apr 15, 5:57 PM CDTSevere Thunderstorm WarningGRBShawano63 min
Apr 15, 6:03 PM CDTSevere Thunderstorm WarningGRBMarathon42 min
Apr 15, 6:29 PM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.